Breaking News Bar
posted: 1/6/2014 5:00 AM

Parents should learn about DXM abuse

hello
Success - Article sent! close
 

Ten years ago, the Daily Herald reported a national story reporting a significant outbreak of teens abusing cough syrup containing dextromethorphan (DXM). More than 120 easily obtainable over-the-counter medicines include dextromethorphan, a cough suppressant that when taken in heavy doses can produce hallucinations and a loss of motor control, much as PCP does.

Unfortunately, again Chicago-area emergency rooms are seeing markedly increased numbers of these abuse cases. DXM overdoses typically occur in clusters, as word of the drug spreads in a community's middle schools and high schools. The clusters occur every five years or so, although DXM abuse occurs daily in this country.

Order Reprint Print Article
 
Interested in reusing this article?
Custom reprints are a powerful and strategic way to share your article with customers, employees and prospects.
The YGS Group provides digital and printed reprint services for Daily Herald. Complete the form to the right and a reprint consultant will contact you to discuss how you can reuse this article.
Need more information about reprints? Visit our Reprints Section for more details.

Contact information ( * required )

Success - request sent close

The synthetic drug that chemically is similar to morphine was approved by the Food and Drug Administration as a cough suppressant in 1954. Drug manufacturers began putting it in cough syrups in the 1970s as a replacement for codeine. DXM is sold legally without a prescription because it does not make users high when taken in small doses. The recommended dose, about one-sixth to one-third of an ounce of an extra-strength cough syrup, contains 15 to 30 mg of DXM. The drug in larger doses can produce hallucinations, depressed breathing, elevated blood pressure and an irregular heartbeat.

Teens may see cough medicine abuse as safe since the product is cheap and available in any pharmacy. However, these overdoses can cause seizures, coma and even death. Emergency room clinicians should be vigilant in suspecting DXM recreational abuse, and parents should be aware of the availability and ease of abuse of these over the counter medications.

Dr. Charles Nozicka

Medical director, pediatric emergency medicine

Advocate Condell Medical Center

Libertyville

Share this page
Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.
    help here